Hail, Vigo
- When
- May 4, 8:26 PM EST
- Where
- Vigo County, 2 mi N of Terre Haute
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.500, -87.400
Scattered thunderstorms over Central Indiana in the nighttime hours. Dime to Marble size hail and a few trees were the only damage reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered thunderstorms over Central Indiana in the nighttime hours. Dime to Marble size hail and a few trees were the only damage reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 4, 2:15 PM EST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 215 PM EST SUN MAY 04 2003 MAIN WEATHER FOCUS FOR THIS FORECAST WILL BE EXTENT OF SVR WX EVENT TONIGHT AND MONDAY. CURRENT ANALYSIS INDICATES DEEPENING LOW PRESSURE SYSTEM OVER SOUTHERN NE/NORTHERN KS. WMFNT EXTENDED FM NE TO TN. CDFNT EXTENDED FROM KS SOUTHWEST INTO TX WITH DRYLINE INTO WEST CENTRAL OK. ONGOING SVR STORMS IN KY, IA AND NE. MODELS ARE SIMILAR IN SHOWING FIRST WAVE OF ENERGY TRAVERSING FA BY 00Z MON. MAIN DIFFERENCES NOTED WITH STRENGTH AND PLACEMENT OF LOW. GFS INDICATES A ELONGATED AREA OF LOW PRESSURE AT H7 WHILE THE MESOETA NOTES A TIGHTER CIRCULATION WITH SLIGHTLY LOWER PRESSURE. H8 AND SURFACE LOW PER GFS WERE ALSO FOUND TO BE A BIT WEAKER AND SOMEWHAT FURTHER SOUTH AS COMPARED TO MESOETA. WHEN COMPARING MODEL FORECAST WITH CURRENT WX PIC...MESOETA LOOKS TO HAVE THE BEST GRASP OF CURRENT SITUATION SO WILL LEAN TOWARD THIS MODEL. ATMOS WL DESTABILIZE OVER NEXT SEVERAL HOURS. 40KT LL JET BEGINS TO NOSE INTO WESTERN INDIANA BY 00Z MON. H8 JET OVER FA NEARING 60KTS BY 09Z MON (45KTS PER GFS) WITH 70KTS WINDS ACROSS SOUTHERN FA (50KTS PER GFS). STRONG LL JET REMAINS THROUGH EARLY MORNING. H2 WINDS ARE ALSO IMPRESSIVE WITH STREAKS AS HIGH AS 80KTS THROUGH MON AFTERNOON. BEST DIRECTIONAL SHEAR APPEARS TO OCCUR OVERNIGHT WITH THE SOUTHERLY LL JET AND WESTERLY UPPER LEVEL FLOW. BY MON MORNING...SPEED SHEAR REMAINS BUT WINDS TAKE ON A MORE SOUTHWESTERLY COMPONENT. LIS REMAIN ABOVE ZERO UNTIL 06Z MON. BY 12Z MON...LIS ARE ALREADY WELL BELOW 0. BY EARLY MON AFTERNOON LIS DROP TO -12C...PER MESOETA...ACROSS CENTRAL INDIANA WITH GFS SHOWING -8C. CAPES ALSO INCREASE OVERNIGHT TO JUST OVER 1000 J/KG AT 12Z MON. BY 18Z MON...CAPES ARE OVER 3000 J/KG ACROSS CENTRAL INDIANA WITH JUST OVER 2000 J/KG ACROSS WEST CENTRAL INDIANA. LAPSE RATES ARE ALSO STEEP WITH 8 C/KM BY 12Z MON. LATE AFTERNOON INTO THE OVERNIGHT HOURS...INCREASE IN MOISTURE AND IMPRESSIVE UPWARD MOTION SHOULD RESULT IN THUNDERSTORMS. SOME SHOULD REACH SVR LIMITS WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS AN ADDITIONAL POSSIBILITY OF VERY HEAVY RAIN WITH PRECIP WATER VALUES OVER 1.5 IN. PLAN ON WORDING ZONES ACCORDINGLY. MAIN CONCERN WITH CONVECTIVE INITIATION MON AFTERNOON WILL BE LACK OF MOISTURE. BEST MOISTURE MOVES EAST OVERNIGHT AS LOW APPROACHES. DRY SLOT APPEARS LIKELY ACROSS CENTRAL INDIANA. ANOTHER FACTOR WL BE CONVECTION TO OUR SOUTH. STORMS COULD INGEST ANY ADDITIONAL MOISTURE AS IT TRIES TO MOVE NORTH. STILL THINK WITH IMPRESSIVE UPWARD MOTION AND INSTABILITY...A SUPERCELL OR TWO IS NOT OUT OF THE QUESTION. IF CONVECTION CAN GET GOING...COULD SEE STORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND TORNADOES. A BLEND OF MET/MAV/FWC WL BE SUFFICIENT FOR OVERNIGHT. DEWPOINTS LOOK TO INCREASE AND TEMPS SHOULD BE ON THE MILD SIDE. WL GO CLOSER TO MET GUIDANCE TOMORROW. MAV AND FWC SEEM A LITTLE COOL GIVEN THE DRY SLOT EXPECTED. SHOULD SEE SOME BREAKS IN THE CLOUDS AND WARMING TEMPS. WL RETURN TO A BLEND OF GUIDANCE THEREAFTER. .IND...NONE. BIELINSKI
INZ021-028>031-035>049-051>057-060>065-067>072-051130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 244 PM EST SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THUNDERSTORMS WILL OCCUR OVER CENTRAL INDIANA TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT. SEVERE STORMS CONTAINING LARGE HAIL...AND DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE YET TUESDAY...AND AGAIN FRIDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN MONDAY AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354494, 5354565, 5354566.